Alert archive / South Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Aberdeen, SD

August 11, 2008Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 11, 2008, 4:47 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2008, 4:47 PM CDT (21:47 UTC)
Expired
Aug 11, 2008, 6:41 PM CDT
In force
114 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 48 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:00 PM CDTFLASH FLOOD10 S Cravens Corner, SDWATER IS RUNNING OVER APPROACHES AND THROUGH DITCHES. IN SOME SPOTS WATER IN DITCHES IS AT LEAST 2 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 112147
FFWABR
SDC045-049-120045-
/O.NEW.KABR.FF.W.0007.080811T2147Z-080812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
447 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 745 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEMBROOK
  COLONY AND LOYALTON

SLOW MOVING THUNDERSTORMS WILL PRODUCE ADDITIONAL RAINFALL AMOUNTS 
OF ONE TO TWO INCHES IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4542 9874 4511 9873 4511 9935 4541 9935

$$
ZELTWANGER
1 follow-up statement
000 
WGUS73 KABR 112341
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT MON AUG 11 2008

SDC045-049-112344-
/O.CAN.KABR.FF.W.0007.000000T0000Z-080812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDMUNDS SD-FAULK SD-
641 PM CDT MON AUG 11 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN FAULK
AND SOUTHEASTERN EDMUNDS COUNTIES...

THE SHOWERS AND THUNDERSTORMS THAT PRODUCED HEAVY RAIN HAVE MOVED 
OUT OF THE AREA...AND ARE NOT EXPECTED TO REDEVELOP. 

LOW-LYING AREAS WILL CONTINUE TO SEE STANDING WATER FOR THE NEXT FEW 
HOURS...BUT THE THREAT FOR FLASH FLOODING HAS DIMINISHED. THEREFORE 
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4542 9874 4511 9873 4511 9935 4541 9935

$$
ZELTWANGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:39 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 11, 3:39 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT MON AUG 11 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

AN AREA OF LOW PRESSURE IS CURRENTLY OVER CENTRAL SOUTH DAKOTA
WITH ASSOCIATED COLD FRONT HANGING TOWARDS THE SOUTH AND SOUTHWEST.
THIS SYSTEM IS PROGGED TO SLOWLY PUSH THROUGH THE AREA OVERNIGHT.
SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED FIRING ALONG THE
BOUNDARIES...INCLUDING THE COLD FRONT. IN ADDITION...H5 SHORTWAVE
TROFS TRAVELING THROUGH THE PATTERN ARE ENHANCING DYNAMICS FAVORABLE
FOR SYNOPTIC SCALE LIFT. H85 WARM AIR ADVECTION ALSO LOOKS TO
REMAIN FOR MOST OF CWA THROUGH THE EVENING. GFS AND RUC BOTH IN
GOOD AGREEMENT IN THE VERY SHORT TERM. NAM HAD TROUBLE WITH
FEEDBACK THAT POLLUTED THE WIND FIELD. THEREFORE...WENT WITH GFS/RUC
BLEND. SFC BASED CAPES 1500 TO 2500 J/KG EXIST OUT AHEAD OF THE
COLD FRONT. MU CAPES 2500 TO 3000 J/KG. AT THIS TIME 0-6KM SHEAR
SEEMS TO BE THE LIMITING FACTOR BUT IS ON THE ORDER OF 30KTS.
THEREFORE THUNDERSTORMS DO HAVE THE POTENTIAL TO GO SEVERE THROUGH
THE EVENING. PWAT VALUES ACROSS THE CWA 1.50 IN OR GREATER WILL
REMAIN IN PLACE INTO THE NIGHT. SHOWERS AND THUNDERSTORMS STILL
HAVE THE POTENTIAL FOR HEAVY RAINFALL. THE FORECAST CHALLENGE AT
THIS POINT...IN ADDITION TO KEEPING UP WITH AREAS OF THUNDERSTORMS
ALREADY FIRING...IS THE POTENTIAL FOR A SECOND ROUND OF
THUNDERSTORMS AS THE FINAL H5 SHORTWAVE TROF SWINGS THROUGH LATER
TONIGHT.

AFTER THE PASSAGE OF THIS SYSTEM NEXT CHANCE FOR POPS LOOKS LIKE
WEDNESDAY NIGHT. NAM AND GFS HAVE MAJOR DIFFERENCES WITH BRINGING
IN THE NEXT H5 LOW INTO THE AREA. ECMWF SEEMS TO BE IN BETWEEN THE
TWO SOLUTIONS BUT FAVORS GFS SOLUTION SLIGHTLY. 12Z GFS SEEMS TO
BRING IN PCPN EARLIER BUT DIDNT TWEAK POPS ON THIS ONE MUCH...AS
TWO OR MORE CONSISTENT MODEL RUNS SHOULD BE SEEN.

.LONG TERM...THURSDAY THROUGH TUESDAY
THE GFS AND EC APPEAR TO BE IN CONSIDERABLY BETTER AGREEMENT WITH
THE THURSDAY/FRIDAY UPPER LOW. CONTINUING WITH DECENT CHANCE POPS
FOR THAT SYSTEM FROM THURSDAY THROUGH SATURDAY. BEYOND
SATURDAY...STILL LOOKS LIKE UPPER LEVEL RIDGING TO WORK BACK INTO
THE CWA...HELPING TO BRING PRECIP CHANCES TO AN END THROUGH THE
BEGINNING OF NEXT WEEK. FOLLOWED HPC GUIDANCE FOR MAX/MIN TEMPS AS
850HPA TEMPS IN THE GFS AND ARE AT OR BELOW +13C THURSDAY AND
FRIDAY.

&&

.AVIATION...
AN UPPER LEVEL LOW IS SLOWLY MOVING TOWARD THE AREA FROM THE WEST.
LATEST WSR-88D SHOWS SCATTERED TO WIDESPREAD CONVECTION OVER THE
THE FORECAST AREA...SOME OF WHICH IS SEVERE. FOR THE REST OF
THE AFTERNOON THROUGH TONIGHT WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED TO IMPACT ALL FOUR TERMINALS WITH HEAVY RAIN...AND
POSSIBLE STRONG WINDS AND LARGE HAIL. EXPECT UNFAVORABLE FLYING
WEATHER CONDITIONS IN AND AROUND THUNDERSTORMS...WITH IFR VISBIES
IN HEAVY RAIN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BROWN-BUFFALO-
     CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-LYMAN-MCPHERSON-
     POTTER-SPINK-SULLY-WALWORTH.

     FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CLARK-CODINGTON-DAY-
     DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...GIONTA
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 4:09 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM CDT MON AUG 11 2008

MNZ039-046-SDZ007-008-011-019>023-122115-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
409 PM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT UNTIL 1AM CDT. EXPECT HEAVY
RAINFALL WITH THUNDERSTORMS THIS EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 10PM CDT.

SDZ004>006-009-010-016>018-034>037-048-051-122115-
CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-
SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
409 PM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM CDT. FLASH FLOOD
WATCH IN EFFECT UNTIL 7PM CDT. EXPECT THUNDERSTORMS WITH HEAVY
RAIN THIS EVENING THROUGH TONIGHT. SOME STORMS MAY BECOME SEVERE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

SDZ003-015-033-045-122115-
CORSON-DEWEY-STANLEY-JONES-
409 PM CDT MON AUG 11 2008 /309 PM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM CDT. EXPECT
THUNDERSTORMS WITH HEAVY RAIN THIS EVENING THROUGH TONIGHT. SOME
STORMS MAY BECOME SEVERE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

ATG

In the hours before

Local storm report, Aug 11, 3:23 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             13 N HIGHMORE           44.71N 99.44W
08/11/2008  E0.88 INCH       HYDE               SD   EMERGENCY MNGR

&&

NWS ABR
Local storm report, Aug 11, 3:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 N RELIANCE            43.98N 99.60W
08/11/2008  E0.75 INCH       LYMAN              SD   PUBLIC

&&

NWS ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:30 AM CDTFlash Flood WatchABRBrown, Buffalo, Campbell, Clark, Codington, Day and 16 more19 hr
Aug 11, 2:24 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink43 min
Aug 11, 2:53 PM CDTSevere Thunderstorm WarningABRHand, Hyde67 min
Aug 11, 3:30 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman60 min
Aug 11, 3:56 PM CDTTornado WarningABREdmunds, Faulk, Spink49 min
Aug 11, 4:12 PM CDTTornado WarningABRHand, Hyde33 min
Aug 11, 4:25 PM CDTFlash Flood WarningABRBuffalo, Hand, Hughes, Hyde, Lyman2 hr
Aug 11, 4:42 PM CDTSevere Thunderstorm WarningABRHand, Hyde49 min
Aug 11, 4:43 PM CDTTornado WarningABREdmunds, Faulk, Spink47 min
Aug 11, 5:05 PM CDTSevere Thunderstorm WarningABRHand, Hyde32 min
Aug 11, 5:08 PM CDTFlash Flood WarningABRBrown108 min
Aug 11, 5:10 PM CDTSevere Thunderstorm WarningABRSpink28 min
Aug 11, 5:58 PM CDTFlash Flood WarningABRFaulk, Spink71 min

Nearby

Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.